Lake Huron, 2013Marine Thunderstorm Winds in Lake Huron, May 11, 2013
May 11, 2013 · NWS DTX · 3 events in 2 counties and zones
Thunderstorms moving through Saginaw Bay produced frequent wind gusts between 35 and 48 knots.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms moving through Saginaw Bay produced frequent wind gusts between 35 and 48 knots.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at May 11, 2:46 PM EST, 1 hour 14 minutes earlier.
Area forecast discussion, May 11, 2:46 PM EST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
346 PM EDT SAT MAY 11 2013
.SHORT TERM... THIS AFTERNOON AND TONIGHT
A STRONG COLD FRONT FOR THIS LATE IN THE SPRING IS ON ITS WAY
THROUGH SE MICHIGAN. CONCERN EARLIER IN THE DAY WAS FOR THUNDERSTORM
POTENTIAL IN THE STRONGLY FORCED SYSTEM; A LITTLE LESS SO AT PRESS
TIME AS SURFACE DEWPOINT HAS SHOWN SOME TENDENCY TO MIX OUT IN THE
SOUTHWEST FLOW AHEAD OF THE FRONT, BUT ALSO SQUIRT UPWARD IN A
NARROW AXIS IMMEDIATELY AHEAD OF THE FRONT. HOURLY MESOANALYSIS
INDICATES EVEN THE NARROW AXIS OF HIGHER SURFACE MOISTURE IS NOT
GENERATING MUCH INSTABILITY WITH MUCAPE LESS THAN 250 J/KG AS OF
3PM. STILL, THE PASSAGE OF THE FRONT DURING THE PEAK OF THE DIURNAL
CYCLE AND LATE ARRIVING SURFACE MOISTURE COULD RESULT IN A 63/50
PARCEL, ESPECIALLY NEAR THE OHIO BORDER, RESULTING IN MUCAPE
REACHING UP TO AROUND 850 J/KG AND WARRANTS MAINTAINING THE OUTSIDE
MENTION OF A THUNDERSTORM UNTIL THE FRONT EXITS SE MICHIGAN BY 8 PM.
THAT BEING THE CASE, SOME VIGILANCE IS REQUIRED OUT OF RESPECT FOR
THE WIND FIELD AND FRONTAL DYNAMICS THAT COULD RESULT IN A 40 TO 50
MPH SURFACE WIND GUST SHOULD AN UPDRAFT BE ABLE TO SUSTAIN WITHIN A
0-6KM SHEAR PROFILE PUSHING 50 KNOTS.
OTHER THAN THE CONVECTIVE POTENTIAL, THERE HAS BEEN SOME CONCERN FOR
SURFACE WIND GUSTS ASSOCIATED WITH THE FRONT ITSELF. UPSTREAM
OBSERVATIONS OF GUSTS IN THE 30 TO 40 MPH RANGE CONTINUE TO REFLECT
THE MODERATE DYNAMIC POTENTIAL ILLUSTRATED IN THE 12Z MODEL DATA.
THERE IS ABOUT A 20 KNOT ISALLOBARIC COMPONENT TO THE SURGE RIGHT AT
WIND SHIFT ASSOCIATED WITH A 3-4 MB/3HR PRESSURE RISE THAT WILL
SLIDE OVER SE MICHIGAN WITH THE SYSTEM. THERE IS ALSO SOME
SUBSIDENCE INDICATED TRAILING FARTHER BEHIND THE WIND SHIFT BUT IT
IS SHALLOW/UP TO 850 MB JUDGING FROM THETA/THETA-E CROSS SECTIONS.
MODEL SOUNDINGS THEN INDICATE STRONG BOUNDARY LAYER DECOUPLING BY
LATE EVENING WHICH WILL CAUSE THE GUST POTENTIAL TO CEASE BY
MIDNIGHT. AFTER THAT, IT WILL JUST BE WEAK BUT STEADY COLD ADVECTION
THROUGH THE OVERNIGHT. STRATOCU WILL BE ON THE INCREASE LATE,
ESPECIALLY INTO THE TRI CITIES AND NORTHERN THUMB AS MIN TEMPS DROP
INTO THE MID AND UPPER 30S BY SUNRISE SUNDAY, 5-10 DEGREES BELOW
NORMAL.
&&
.LONG TERM...SUNDAY THROUGH FRIDAY
THE LONGWAVE PATTERN ONCE AGAIN LOOKS TO TRANSITION FROM HIGHLY
AMPLIFIED TO A ZONAL SPLIT FLOW REGIME BY THE WEEKEND. CURRENT BROAD
TROUGH OVER THE NORTHEAST CONUS AND GREAT LAKES WILL DEEPEN
SIGNIFICANTLY SUNDAY INTO MONDAY AS A POTENT SHORTWAVE DIVES INTO
THE MIDWEST BRINGING UNSEASONABLY COOL AIR TO THE GREAT LAKES. THIS
AMPLIFIED WESTERN CONUS RIDGE AND EASTERN CONUS TROUGH WILL HOLD
UNTIL AROUND TUESDAY WHEN ANOTHER STRONG SHORTWAVE LOOKS TO BARREL
THROUGH THE RIDGE FLATTENING IT AND PRODUCING A PROGRESSIVE JET
STREAM ACROSS SOUTHERN CANADA. THE CENTRAL PORTIONS OF THE CONUS
WILL ONCE AGAIN FALL IN A REGION OF WEAK UPPER LEVEL FLOW AS THE
NORTHERN AND SOUTHERN STREAMS OF THE JET SPLIT. THOUGH THE MODELS
ARE FAIRLY IN LINE WITH THIS GENERAL PATTERN...WHERE THE NORTHERN
STREAM SETS UP WHICH IN TURN DECIDES WHERE THE STALLING COLD FRONT
AND STORM TRACK SETS UP IS STILL A BIT UP IN THE AIR. A FEW CONCERNS
FOR THE EXTENDED ARE FREEZING TEMPERATURES SUNDAY NIGHT...A WARM
FRONT LIFTING THROUGH THE REGION ON WEDNESDAY...AND CHANCES OF
THUNDERSTORMS THROUGH MUCH OF THE LATTER HALF OF THE WORK WEEK.
FIRST OFF...THE STRONG SHORTWAVE DIVING INTO THE TROUGH ON SUNDAY
WILL BRING IN A COLD AIRMASS WITH 850MB TEMPS AROUND -5 TO -10C. IN
ADDITION HIGH PRESSURE WILL BE BUILDING INTO STATE FROM THE SW IN
THE WAKE OF A DEPARTING COLD FRONT. THE INCREASING SUBSIDENCE SHOULD
HELP CLEAR OUT THE CLOUDS LEADING TO CLEARING SKIES WITH
NORTHWESTERLY CAA WHICH WILL ALLOW TEMPS TO DROP TO AROUND 30
DEGREES FOR MOST LOCATIONS AND UPPER 20S FOR TYPICALLY COOLER
LOCATIONS AWAY FROM THE LAKES. A FREEZE WATCH HAS BEEN ISSUED FOR
SUNDAY NIGHT INTO MONDAY MORNING TO ACCOUNT FOR THIS. THERE IS A
CHANCE FOR SOME FROST FORMATION BUT WINDS MAY STAY ELEVATED JUST
ENOUGH TO KEEP FROST AT A MINIMUM.
HIGH PRESSURE WILL SLIDE THROUGH MONDAY AND TUESDAY LEADING TO A
SLOW WARMING TREND BEFORE THE NEXT SHORTWAVE TRACKS THROUGH SOUTHERN
CANADA LIFTING A WARM FRONT NE THROUGH SOUTHERN MI. THE WARM SECTOR
WILL LIFT INTO THE AREA WITH PEAK HEATING ON WEDNESDAY PRODUCING A
VERY WARM DAY WITH TEMPS BACK UP AROUND 80. WESTERLY IN THE WAKE OF
THIS SHORTWAVE WILL KEEP MILD AIR STREAMING INTO THE REGION ALLOWING
MAX TEMPS TO LINGER IN THE 70S THROUGH THE END OF THE WEEK. THIS
WILL OF COURSE BE DEPENDENT ON CONVECTIVE ACTIVITY. BOTH THE GFS AND
EURO ARE TRENDING A BIT SOUTH WITH THE COLD FRONT THAT WEDNESDAY
SYSTEM WILL DROP THROUGH THE AREA. THIS WOULD KEEP THE BULK OF
CONVECTIVE ACTIVITY TO OUR SOUTH THROUGH THE END OF THE WEEK WITH
CHANCE POPS OVER SE MI AND MORE SO FOR LOCATIONS CLOSER TO THE OHIO
BORDER. SOMETHING TO KEEP AN EYE OUT FOR WILL BE A SECONDARY COLD
FRONT DROPPING INTO THE GREAT LAKES AS ADDITIONAL VORTICITY LOBES
PINWHEEL AROUND THE POLAR VORTEX OVER NORTHERN ONTARIO. THIS WOULD
LIKELY HOLD OF TIL LATE IN THE WEEK THOUGH.
&&
.MARINE...
THE STRONG COLD FRONT PASSING THROUGH LAKE HURON AND LOWER MICHIGAN
DURING THE LATE AFTERNOON AND EVENING WILL LEAVE COLD NORTHWEST FLOW
IN ITS WAKE. THE WIND PATTERN ASSOCIATED WITH THIS SYSTEM WILL
INCREASE EVEN MORE DURING SUNDAY, ESPECIALLY OVER THE OPEN WATERS OF
LAKE HURON WHERE GALE WARNINGS HAVE BEEN EXTENDED SOUTHWARD TO
HARBOR BEACH, INCLUDING SAGINAW BAY. SMALL CRAFT ADVISORIES REMAIN
IN EFFECT FOR ALL OTHER MARINE AREAS.
LOW PRESSURE DEEPENING NEAR THE NORTH SHORE OF GEORGIAN BAY TONIGHT
WILL HELP INCREASE THE WIND OVER THE REGION AND RESULT IN GALES OVER
THE NORTH AND CENTRAL PORTIONS OF LAKE HURON DURING SUNDAY AS
UNSEASONABLY COLD AIR MOVES OVER THE MILDER WATERS OF LAKE HURON.
THIS WILL PRODUCE UNSTABLE CONDITIONS CONDUCIVE TO HIGHER WIND GUSTS
AND LARGER WAVES. FARTHER SOUTH, WESTERLY WINDS WILL EASILY GUST TO
30 KNOTS THROUGH THE WEST END OF LAKE ERIE DURING SUNDAY AFTERNOON.
HIGH PRESSURE WILL THEN BUILD INTO THE AREA MONDAY BRINGING
IMPROVEMENT TO MARINE CONDITIONS INTO TUESDAY.
&&
.AVIATION...ISSUED 110 PM EDT SAT MAY 11 2013
//DISCUSSION...
SHALLOW BOUNDARY LAYER MOISTURE AGGRESSIVELY MIXED OUT DURING THE
LATE MORNING RESULTING IN A SHORT INTERVAL OF VFR CONDITIONS IN
ADVANCE OF THE COLD FRONT. THE FRONT REMAINS ON TRACK TO PASS
THROUGH SE MICHIGAN DURING THE 20-23Z TIME PERIOD WHICH WILL BRING
A SUDDEN BUT EQUALLY SHORT RETURN TO MVFR CEILING AND VISIBILITY
IN SHOWERS. THUNDERSTORMS REMAIN A POSSIBILITY BUT COVERAGE IS
EXPECTED TO BE MINIMAL WITH ENOUGH QUESTION ON TIMING TO REFRAIN
FROM A MENTION FOR NOW. NORTHWEST WIND GUSTS TO 30 KNOTS WILL BE
THE MAIN CONCERN UNTIL ABOUT MID EVENING WHEN ENOUGH DECOUPLING IS
EXPECTED FOR SPEED TO FALL BELOW 15 KNOTS FOR THE NIGHT. QUICK
IMPROVEMENT BACK TO VFR IS EXPECTED SHORTLY AFTER THE FRONTAL
PASSAGE WHICH WILL LAST THROUGH LATE OVERNIGHT BEFORE MVFR
STRATOCU WILL LIKELY RETURN FROM THE NORTH AND LAST THROUGH SUNDAY
MORNING.
FOR DTW... TIMING OF FRONTAL PASSAGE SHORTLY AFTER 22Z LOOKS SOLID.
PLAN TO MONITOR FOR EVIDENCE OF THUNDERSTORM DEVELOPMENT BUT LATEST
INDICATIONS ARE THAT BEST CHANCE OF STORMS ALONG THE FRONT WILL BE
TO THE SOUTH AND EAST OF DTW. NORTHWEST WIND GUSTS TO 30 KNOTS WILL
BE THE MAIN CONCERN THROUGH MID EVENING.
//DTW THRESHOLD THREATS...
* HIGH CONFIDENCE IN CIGS BELOW 5000 FEET WITH FRONTAL PASSAGE.
* HIGH CONFIDENCE OF WIND GUSTS AROUND 30 KNOTS FROM 310 DEGREES
22-01Z.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...
SMALL CRAFT ADVISORY...SAGINAW BAY AND THE NEARSHORE WATERS FROM
PORT AUSTIN TO HARBOR BEACH...UNTIL 8 AM SUNDAY.
GALE WARNING...LHZ361-LHZ362-LHZ363-LHZ421-LHZ422-LHZ441-
LHZ462...FROM 8 AM SUNDAY TO 8 PM SUNDAY.
SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM HARBOR BEACH TO PORT
HURON...UNTIL 8 PM SUNDAY.
LAKE ST CLAIR...
SMALL CRAFT ADVISORY...UNTIL 8 PM SUNDAY.
MI WATERS OF LAKE ERIE...
SMALL CRAFT ADVISORY...UNTIL 8 PM SUNDAY.
&&
SHORT TERM...BT
LONG TERM....DRK
MARINE.......BT
AVIATION.....BT
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).Hazardous weather outlook, May 11, 3:25 PM EST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
425 PM EDT SAT MAY 11 2013
MIZ047>049-053>055-060>063-068>070-075-076-082-083-120900-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
425 PM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS EVENING AND TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WITH THE
PASSAGE OF A STRONG COLD FRONT. ANY THUNDERSTORM THAT DEVELOPS
WILL BRING THE POTENTIAL FOR WIND GUSTS TO 45 MPH. STORM MOTION
WILL BE TO THE EAST AT 35 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A FREEZE WATCH IS IN EFFECT. SEE THE LATEST NON- PRECIPITATION
WEATHER MESSAGE FOR THE FURTHER DETAILS.
WARMER AND MORE UNSTABLE AIR WILL ADVANCE BACK INTO THE REGION
NEXT WEEK...PROVIDING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-120900-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
425 PM EDT SAT MAY 11 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.
.DAY ONE...TONIGHT
THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING AND
TONIGHT WITH THE PASSAGE OF A STRONG COLD FRONT. ANY THUNDERSTORM THAT
DEVELOPS WILL BRING THE POTENTIAL FOR WIND GUSTS TO 45 KNOTS.
STORM MOTION WILL BE TO THE EAST AT 35 KNOTS.
A SMALL CRAFT ADVISORY IS IN EFFECT THIS EVENING AND TONIGHT FOR
THE NEARSHORE WATERS OF LAKE HURON INCLUDING SAGINAW BAY. PLEASE
REFER TO THE LATEST MARINE FORECAST FOR DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A GALE WARNING IS IN EFFECT FOR THE ALL LAKE HURON MARINE ZONES NORTH
OF HARBOR BEACH ON SUNDAY. SMALL CRAFT ADVISORIES CONTINUE FOR THE
REMAINING LAKE HURON NEARSHORE WATERS...LAKE ST CLAIR AND LAKE
ERIE. PLEASE REFER TO THE LATEST MARINE FORECAST FOR DETAILS.
WARMER AND MORE UNSTABLE AIR WILL ADVANCE BACK INTO THE REGION
NEXT WEEK...PROVIDING A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT
THROUGH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
DRK
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- May 11, 4:00 PM EST to 5:50 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 48 kt (55 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
Marine Thunderstorm Wind, Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay
- When
- May 11, 4:30 PM EST
- Where
- Outer Saginaw Bay Sw of Alabaster to Port Austin Mi to Inner Saginaw Bay forecast zone, Gravelly Shoals Light
- Measured
- 37 kt (43 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 44.020, -83.540
Marine Thunderstorm Wind, Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi
- When
- May 11, 7:10 PM EST
- Where
- Inner Saginaw Bay Sw of Point Au Gres to Bay Port Mi forecast zone, Saginaw Bay Light
- Measured
- 35 kt (40 mph) measured gust
- Reported by
- C-MAN Station
- Coordinates
- 43.810, -83.720
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Virginia, May 11, 2013$14,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Florida, May 11, 2013$2,000 · 1 in hail · 7 events
- Flash Flood and Damaging Winds in New Jersey, May 11, 2013$10,000 · 61 kt wind · 6 events
- Damaging Winds and Lightning Strike in New Jersey, May 11, 2013$1,000 · 52 kt wind · 5 events
- Hail and Damaging Wind in North Carolina, May 11, 20131 in hail · 5 events
- Flash Flood and Heavy Rain in Hawaii, May 11 to 13, 20134 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, May 11 to 12, 20134 events
- Damaging Winds in Maryland, May 11, 2013$10,000 · 74 kt wind · 3 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 11, 20131 in hail · 3 events
- Flooding in Massachusetts, May 11, 2013$5,000 · 3 events
- Heavy Rain in Texas, May 11, 20132 events
- Hail and Damaging Wind in North Carolina, May 11, 201350 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456302, 456303, 456818.